No Appetite

I had a liver transplant in March 2014 as a result of a massive polycystic liver. My kidneys are now starting to get affected by the Tacrolimis and they are currently trying to balance the drugs. The problem is that I have lost my appetite and find I am struggling to eat. It's really strange as its not really nausea but my body feels like it's going to reject the food.

I have lost 10 pounds now and am beginning to worry.

Has anyone had similar problems?

7 Replies

oldestnewest
  • there are plenty people on this forum who have had transplants. im not one of them but i wanted to say hello as no one has replied yet. but they will and you willl find someone who understands your situation better than myself. although i do think you should go to see your doctor. could you eat a little custard. or rice. out of a tin. just a few spoonsfulls. or some soup. or a peach or pear. something that is easy to swallow and easy to digest. i do hope someone comes along soon and can talk to you, love grace xoxoxo

  • Weight loss post transplant is, I think, not uncommon, particularly when docs are juggling medications. I had two spells of major weight loss (about 14 lbs) post transplant both times triggered by medication changes. On both occasions, I supplemented my diet with prescription protein drinks. I had them in hospital immediately post transplant. They are like yoghurt drinks, but less palatable(!) but they do deliver 300 + calories per go.

    On the other matter, I am assuming your liver docs are aware of weight loss possibly related to medications. If not, tell them!

    Best wishes

    Mike

  • Thanks Mike the liver docs are aware and don't seem bothered. I was hoping to avoid the drinks but it's gone on too long now!! It's just nice to know I'm not going mad.

  • Hi

    I'm 3 years post transplant and lost 2 stones. I had the same reaction to food as your experiencing now, if you can find something you can tolerate and stick with it for a while. Hopefully it's a temporary thing, I found that fruit was probably the easiest thing to tolerate.

    I'm sorry to hear about your kidney problems too. I have recently been diagnosed with kidney disease, at the moment my Doctors are struggling to control blood pressure which is effecting kidneys.

    Sorry I couldn't help in a more positive way but I wish you luck

    Regards

    Lisa

  • Hi Lisa thank you for your reply it's really helpful. Just like you I can tolerate fruit and try and eat as much as I can. It's just nice to know I'm not going mad lol. Do hope they sort out your blood pressure x

  • Try and get in contact with your hospitals dietician or even one through your GP, I have been in contact for a long time with the team at Kings, the doctors suggested I had a sandwich in the evening and patted me on the back, yet I am suffering from mal-nutrition as my body can't absorb what it requires, the dieticians have prescribed me allsorts of things to try and beat the weight loss, all the products have there own acquired taste, not horrible but a little odd, I have just managed to put on 2 kg, since being in hospital 3 weeks ago, I'm hoping I can keep it on. I'm pre-transplant, and luckily had a little extra I could loose.

    I really struggle with lack of appetite, I go through phases of what even vaguely temps me, I eat lots of cereal/porridge/toast as I know it does make me feel as sick.

    There is help out there, I promise.

  • I'm sorry to hear you aren't feeling so well.

    My husband had his transplan march 13. He was on Tacrolimis until he had a stroke May last year. Nothing too serious just made him partially sighted luckily!

    Apparently Tacrolimis allows scar tissue to form around the wound site in transplantees. We were told it should only be used for a couple of years then changed over.

    The new medication doesn't form scar tissue and is kinder to the kidney's .

    Speak to the transplant clinic asap.

    Loss of appetite has never been hubby's problem! He likes his food a bit too much if I'm honest.

    Wish you all the best and persevere with the food.